Jump to content

Carcinoid syndrome symptoms similar to withdrawal.


mammaP
 Share

Recommended Posts

  • Moderator Emeritus

I've been wanting to post this for quite a while here but didn't want to worry anyone.  I had a carcinoid tumour which was discovered during surgery for burst appendix.  It is quite rare and doctors rarely look for it and diagnose the symptoms as depression/menopause or anything else BUT carcinoid! 

 

Most doctors don't have a clue how to test for and treat it. The tumours produce hormones, namely serotonin, histamine and more. This is carcinoid syndrome.  A lot of symptoms are the same as withdrawal or side effects of AD's. The tumours themselves cause no symptoms until their size causes pressure. It is the hormones that produce symptoms.  I had symptoms that were put down to menopause, and those symptoms were much reduced after my surgery. 

 

Flushing of the skin ( no rise in temperature or sweating ) diarrhoea, wheezing, palpitations, high or low blood pressure and mental changes are a few symptoms. 

 

There are several websites to look at, this one explains in laymans terms but search and you will find the medical sites and studies. 

http://www.medicinenet.com/carcinoid_syndrome/article.htm

 

I've decided that I really should be sharing this, because I see over and over again people with all the symptoms I had then and indeed have now when withdrawal hits. The thing  is that the symptoms I had then, although similar, were different but I couldn't tell you why! I just know if FEELS different.  It might be worth getting checked out if that's possible. Here in the UK it is very very difficult to get the tests and referrals but in other countries it's easier. 

 

Alto please feel free to delete this if you think it is irrelevant. 

**I am not a medical professional, if in doubt please consult a doctor with withdrawal knowledge.

 

 

Different drugs occasionally (mostly benzos) 1976 - 1981 (no problem)

1993 - 2002 in and out of hospital. every type of drug + ECT. Staring with seroxat

2002  effexor. 

Tapered  March 2012 to March 2013, ending with 5 beads.

Withdrawal April 2013 . Reinstated 5 beads reduced to 4 beads May 2013

Restarted taper  Nov 2013  

OFF EFFEXOR Feb 2015    :D 

Tapered atenolol and omeprazole Dec 2013 - May 2014

 

Tapering tramadol, Feb 2015 100mg , March 2015 50mg  

 July 2017 30mg.  May 15 2018 25mg

Taking fish oil, magnesium, B12, folic acid, bilberry eyebright for eye pressure. 

 

My story http://survivingantidepressants.org/index.php?/topic/4199-hello-mammap-checking-in/page-33

 

Lesson learned, slow down taper at lower doses. Taper no more than 10% of CURRENT dose if possible

 

 

Link to comment
Share on other sites

I appreciate you sharing this.

 

Your post could really help someone.

Started Fluoxetine Jan. 2010

Tried to go off of it in Sept. 2010

Weaned too fast and was back on it by Nov. 2010

Didn't work as good the second time around.

Started to wean again in Nov. 2011 and was off for good by April? 2012

Link to comment
Share on other sites

I also appreciate you sharing your news.

 

I appreciate you sharing this.

 

Your post could really help someone.

 

me too. And in the end, I hope this helps you and doesn't worry you even more

Started citalopram May 12, from 10 to 40 mg/d over 2 months

 

Wanted to come off in May 13 and did it too quickly: decrease from 40 to 0 mg/d over 2 weeks; WD from then onwards, increasing in intensity to be unbearable at 4 weeks later;  reinstated 10 mg/d for 2 days (WD severity halved); reinstated 20 mg/d (initial WD symptoms decreased but not gone entirely until after 8 weeks)

 

Started 5--7% taper: Aug 13: 19 mg/d, mild WD on day 3; thereafter none notable; Nov 13: 18 mg/d, no WD; Dec 13: 17 mg/day, no WD for 3 weeks, then (at Christmas) tearfulness; Jan 14: 16.7 mg/d, Apr 14: 15.7 mg/d, Jun 14: 14.5 mg/d; Jul 14: 13.5 mg/d (6.9% reduction), Aug 14: 12.5 mg/d (7.4% reduction)

 

Sharing experience makes a difference

Link to comment
Share on other sites

  • Administrator

There are many medical conditions affecting the nervous system that generate symptoms similar to withdrawal syndrome.While carcinoid syndrome may affect a few people reading this site, it is not something everyone needs to worry about.Here's a good discussion of carcinoid tumors http://www.carcinoid.org/content/carcinoid-tumors-and-carcinoid-syndrome-what-they-are-how-thay-behave-and-how-they-are-diagn 

We have learned from various studies that there is a vast pool of clinically insignificant carcinoids. In other words, for every single carcinoid that causes symptoms and comes to medical attention, there are 2 to 4 more that haven't. Because they haven't caused any problems, they may last a lifetime and not at all come to anyone's attention. Sometimes these are found accidentally. At any rate, in a study just published this past spring from Dr. Modlin's group at Yale, Dr. Modlin reviewed over the preceding five decades over 13,000 cases and came to some interesting statistical conclusions. First of all, over the past 10, 20, and even 30 years, every decade the frequency with which these tumors are being diagnosed has almost doubled. Originally, it was thought to occur in only 1 to 1 ½ cases per 100,000 per year in the United States. Now, it's up to 3 to 4 new cases per 100,000 in the general population....Putting it in another perspective, most people have heard of Crohn's disease, an inflammatory disease of the bowel, which has received a great deal of attention and in which progress is being made in treatment. Carcinoid occurs at a frequency of about 50% that of Crohn's....

 

 

Please -- those of you who tend to have health anxiety, keep this in perspective. If you seem to have symptoms of carcinoid syndrome, by all means have a thorough medical evaluation. Also look carefully at your habits and improve anything that might be affecting digestion. If your symptoms clear up, most likely you do not have these relatively rare tumors to worry about.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

  • 1 year later...

I had all the symptoms of carcanoid syndrome but thankfully the tests were negative. It was a very debilitating and scary time . Withdrawl manifests in a lot of bizarre ways I will be do glad when all of this over.

Been taking paroxatine for approx 15 years.Tried a few times yo stop but failed. Am currently on 3.5mg liquid

Jan 2016 been slow tapering paroxatine and i am currently at 2.9 mg and last drop was 5 weeks ago.

Started to feel awful about 3 weeks ago with brain ???? , shakes, blurred vision and dizzyness. ..

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy